By using the method of weight function and the theory of the variable exponent Sobolev space, under appropriate assumptions on f and M, we obtain some results on the existence and multiplicity of solutions of this problem. Moreover, we get much better results with f in a special form.
MSC: 35B38, 35D05, 35J20.
Keywords:critical points; -Laplacian; nonlocal problem; variable exponent Sobolev spaces
In this paper, we consider the following problem:
The operator is called -Laplacian, which becomes p-Laplacian when (a constant). The -Laplacian possesses more complicated nonlinearities than p-Laplacian; for example, p-Laplacian is -homogeneous, that is, for every ; but the -Laplacian operator, when is not a constant, is not homogeneous. These problems with variable exponent are interesting in applications and raise many difficult mathematical problems. Some of the models leading to these problems of this type are the models of motion of electrorheological fluids, the mathematical models of stationary thermo-rheological viscous flows of non-Newtonian fluids and in the mathematical description of the processes filtration of an ideal barotropic gas through a porous medium. We refer the reader to [1-7] for the study of -Laplacian equations and the corresponding variational problems.
Kirchhoff has investigated the equation
which is called the Kirchhoff equation. This equation is an extension of the classical d’Alembert’s wave equation by considering the effect of the changes in the length of the string during vibrations. A distinguishing feature of the Kirchhoff equation is that the equation contains a nonlocal coefficient which depends on the average of the kinetic energy on . Various equations of Kirchhoff type have been studied by many authors, especially after the work of Lions , where a functional analysis framework for the problem was proposed; see, e.g., [9-24] for some interesting results and further references. And now the study of a nonlocal elliptic problem has already been extended to the case involving the p-Laplacian; see, e.g., [25,26]. Corrêa and Figueiredo in  present several sufficient conditions for the existence of positive solutions to a class of nonlocal boundary value problems of the p-Kirchhoff type equation. Recently, the Kirchhoff type equation involving the -Laplacian of the form
has been investigated by Autuori, Pucci and Salvatori . In  Fan studied -Kirchhoff type equations with Dirichlet boundary value problems. Many papers are about these problems in bounded domains. According to the information I have, for Kirchhoff-type problems in , the results are seldom, in  Jin and Wu obtained three existence results of infinitely many radial solutions for Kirchhoff-type problems in , and in  Ji established the existence of infinitely many radially symmetric solutions of Kirchhoff-type -Laplacian equations in . The main difficulty here arises from the lack of compactness. Jin  and Ji  investigated these problems in radial symmetric spaces. In this paper, to deal with problem (P), we overcome the difficulty caused by the absence of compactness through the method of weight function. We establish conditions ensuring the existence and multiplicity of solutions for the problem.
This paper is organized as follows. In Section 2, we present some necessary preliminary knowledge on variable exponent Sobolev spaces. In Section 3, we obtain the solutions with negative energy by the coercivity of functionals, and in Section 4, we obtain the solutions with positive energy by the Mountain Pass Theorem. Finally in Section 5, we obtain the infinity of solutions by the Fountain Theorem and the Dual Fountain Theorem when f satisfies a special form.
In order to discuss problem (P), we need some theories on space which we call variable exponent Sobolev space. Firstly, we state some basic properties of space which will be used later (for details, see [6,31,32]).
and it can be equipped with the norm
Proposition 2.2 (see )
Proposition 2.3 (see )
If we denote
Proposition 2.4 (see )
Proposition 2.5 (see )
Proposition 2.8 (Poincare inequality)
3 Solutions with negative energy
In the following sections, we consider problem (P), the nonlocal -Laplacian problem with variational form, where M is a real function satisfying the following condition: (M1) = is continuous and bounded.. And we assume that , is Lipschitz continuous, , satisfies Caratheodory conditions.
Before giving our main results, we first give several lemmas that will be used later.
Let (M1) hold. Then the following statements hold:
Lemma 3.2 (see )
Proof Since the function is increasing and the functional is sequentially weakly lower semi-continuous, we conclude that the functional is sequentially weakly lower semi-continuous. From Lemma 3.2, we know that and are sequentially weakly-strongly continuous. Now let . It is clear that the mapping and are bounded. To prove that is of type , assuming that , in X and , then there exist positive constants and such that . Noting that . It follows from that , where . Since is of type . Moreover, since is sequentially weakly-strongly continuous, the mapping is of type . □
Lemma 3.4 (see )
Lemma 3.5 (see )
Theorem 3.1Supposefsatisfies the hypotheses in Lemma 3.2, let (M1) hold and the following conditions hold: (M2) = There are positive constants, MandCsuch thatfor.; (H1) = ..Then the functionalEis coercive and attains its infimum inXat some. Therefore, is a solution of (P) ifEis differentiable at, and in particular, if.
and hence E is coercive. Since E is sequentially weakly lower semi-continuous and X is reflexive, E attains its infimum in X at some . In the case where E is differentiable at , is a solution of (P). □
Theorem 3.2Supposefsatisfies the hypotheses in Lemma 3.2. Let (M1), (M2), (H1) and the following conditions hold: (M3) = There is a positive constantsuch that.; (f1) = There exists a positive constant,
Proof From Theorem 3.1 we know that E has a global minimizer . It is clear that and consequently . As and , we can find a bounded open set such that for . The space is a subspace of X. Take . Then, by (f1), (M3) and (H2), for sufficiently small , we have that
From the condition on , there exists a bounded open set such that for . The space is a subspace of X. For any k, we can choose a k-dimensional linear subspace of such that . As the norms on are equivalent to each other, there exists such that with implies . is compact, and then there exists a constant such that
At last, we will prove as . By the coercive of E, there exists a constant such that when . For any , let and be the subspace of X as mentioned above. According to the properties of genus, we know that . Set
Theorem 3.4Let the hypotheses of Lemma 3.2, (f1), (M1), (M2), (M3), (H1), (H2) and the following condition hold, (f+) = forand..Then (P) has at least one nontrivial nonnegative solution with negative energy.
Then, like in the proof of Theorem 3.2, using truncation functions above, similarly to the proof of Theorem 3.4 in , we can prove that has a nontrivial global minimizer and is a nontrivial nonnegative solution of (P). □
4 Solution with positive energy
In this section we will find the Mountain Pass type critical points of the energy functional E associated with problem (P).
, such that
..Then E satisfies conditionfor any.
the notation of this conclusion can be seen in .
and then it follows that
which implies that
Proof It follows from (M5) that
It follows from the hypotheses of Lemma 3.2 and (f4) that
Thus by (H4), we obtain the assertion of Lemma 4.3. □
By the famous Mountain Pass lemma, from Lemmas 4.1-4.3, we have the following:
Theorem 4.1Let all hypotheses of Lemmas 4.1-4.3 hold. Then (P) has a nontrivial solution with positive energy.
5 The case of concave-convex nonlinearity
In this section, we will obtain much better results with f in a special form. We have the following theorem:
We will use the following ‘Fountain Theorem’ and the ‘Dual Fountain Theorem’ to prove Theorem 5.1.
Proposition 5.1 (Fountain Theorem, see )
Proposition 5.2 (Dual Fountain Theorem, see )
Assume (A1) is satisfied and there is aso as to for each, there existssuch that(B1) = .; (B2) = .; (B3) = as.; (B4) = Esatisfiescondition for every. ThenEhas a sequence of negative critical values converging to 0..
Proof of Theorem 5.1 Firstly, we verify the condition for every . Suppose , , and . It is easy to obtain that satisfies condition (), when it has this special form. So similar to the method in Lemma 4.1, we have that
Going to the limit on the right side of the above equation reaches
so (A2) is satisfied.
Conclusion (1) is reached by the Fountain Theorem.
Hence (B1) is satisfied.
Conclusion (2) is reached by the Dual Fountain Theorem. □
The authors declare that they have no competing interests.
EG and PZ contributed to each part of this work equally. All the authors read and approved the final manuscript.
The authors thank the two referees for their careful reading and helpful comments on the study. Research was supported by the National Natural Science Foundation of China (10971088), (10971087) and the Fundamental Research Funds for the Central Universities (lzujbky-2012-180).
Fan, XL: On the sub-supersolution method for -Laplacian equations. J. Math. Anal. Appl.. 330, 665–682 (2007). Publisher Full Text
Fan, XL, Shen, JS, Zhao, D: Sobolev embedding theorems for space . J. Math. Anal. Appl.. 262, 749–760 (2001). Publisher Full Text
Fan, XL, Zhang, QH: Existence of solutions for -Laplacian Dirichlet problems. Nonlinear Anal.. 52, 1843–1852 (2003). Publisher Full Text
Fan, XL, Zhang, QH, Zhao, D: Eigenvalues of -Laplacian Dirichlet problem. J. Math. Anal. Appl.. 302, 306–317 (2005). Publisher Full Text
Fan, XL, Zhao, D: On the spaces and . J. Math. Anal. Appl.. 263, 424–446 (2001). Publisher Full Text
Lions, JL: On some questions in boundary value problems of mathematical physical. In: de la Penha GM, Medeiros LAJ (eds.) Proceedings of International Symposium on Continuum Mechanics and Partial Differential Equations, Rio de Janerro 1977, pp. 284–346. North-Holland, Amsterdam (1978)
Chipot, M, Lovat, B: Some remarks on non local elliptic and parabolic problems. Nonlinear Anal.. 30, 4619–4627 (1997). Publisher Full Text
Ma, TF: Remarks on an elliptic equation on Kirchhoff type. Nonlinear Anal.. 63, 1967–1977 (2005). Publisher Full Text
Perera, K, Zhang, ZT: Nontrivial solutions of Kirchhoff-type problems via the Yang index. J. Differ. Equ.. 221, 246–255 (2006). Publisher Full Text
Alves, CO, Corrêa, FJSA, Ma, TF: Positive solutions for a quasilinear elliptic equation of Kirchhoff type. Comput. Math. Appl.. 49, 85–93 (2005). Publisher Full Text
Corrêa, FJSA, Figueiredo, GM: On an elliptic equation of p-Kirchhoff type via variational methods. Bull. Aust. Math. Soc.. 74, 263–277 (2006). Publisher Full Text
Corrêa, FJSA, Figueiredo, GM: On a p-Kirchhoff equation via Krasnoselskii’s genus. Appl. Math. Lett.. 22, 819–822 (2009). Publisher Full Text
Corrêa, FJSA, Menezes, SDB, Ferreira, J: On a class of problems involving a nonlocal operator. Appl. Math. Comput.. 147, 475–489 (2004). Publisher Full Text
He, XM, Zou, WM: Infinitely many positive solutions for Kirchhoff-type problems. Nonlinear Anal.. 70, 1407–1414 (2009). Publisher Full Text
Ricceri, B: On an elliptic Kirchhoff-type problem depending on two parameters. J. Glob. Optim.. 46, 543–549 (2010). Publisher Full Text
Arosio, A, Panizzi, S: On the well-posedness of the Kirchhoff string. Trans. Am. Math. Soc.. 348, 305–330 (1996). Publisher Full Text
Autuori, G, Pucci, P, Salvatori, MC: Asymptotic stability for anistropic Kirchhoff systems. J. Math. Anal. Appl.. 352, 149–165 (2009). Publisher Full Text
Fan, XL: On nonlocal -Laplacian Dirichlet problems. Nonlinear Anal.. 72, 3314–3323 (2010). Publisher Full Text
Jin, J, Wu, X: Infinitely many radial solutions for Kirchhoff-type problems in . J. Math. Anal. Appl.. 369, 564–574 (2010). Publisher Full Text
Ji, C: Infinitely many radial solutions for the Kirchhoff-type equation with oscillatory nonlinearities in . J. Math. Anal. Appl.. 388, 727–738 (2012). Publisher Full Text
Edmunds, DE, Rákosník, J: Density of smooth functions in . Proc. R. Soc. Lond. A. 437, 229–236 (1992). Publisher Full Text